Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 404, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 15, 2017, 1:51 PM MDT for Union County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 1:51 PM MDT (19:51 UTC)
- Expired
- Aug 15, 2017, 2:19 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Pueblo radar (KPUX), 204 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WUUS55 KABQ 151951
SVRABQ
NMC059-152030-
/O.NEW.KABQ.SV.W.0404.170815T1951Z-170815T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
151 PM MDT TUE AUG 15 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central Union County in northeastern New Mexico...
* Until 230 PM MDT.
* At 151 PM MDT, a severe thunderstorm was located 8 miles north of
Grenville, or 13 miles east of Des Moines, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3663 10369 3681 10368 3685 10333 3658 10333
TIME...MOT...LOC 1951Z 271DEG 9KT 3672 10360
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
446
WWUS55 KABQ 152007
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
207 PM MDT TUE AUG 15 2017
NMC059-152030-
/O.CON.KABQ.SV.W.0404.000000T0000Z-170815T2030Z/
Union-
207 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTH CENTRAL UNION COUNTY...
At 207 PM MDT, a severe thunderstorm was located 9 miles north of
Grenville, or 15 miles east of Des Moines, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3666 10365 3679 10366 3685 10333 3658 10333
TIME...MOT...LOC 2007Z 271DEG 9KT 3672 10356
HAIL...1.00IN
WIND...60MPH
$$
34221
WWUS55 KABQ 152019
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
219 PM MDT TUE AUG 15 2017
NMC059-152029-
/O.CAN.KABQ.SV.W.0404.000000T0000Z-170815T2030Z/
Union-
219 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3666 10365 3679 10366 3685 10333 3658 10333
TIME...MOT...LOC 2017Z 271DEG 9KT 3672 10353
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:38 AM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 15, 11:38 AM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1138 AM MDT Tue Aug 15 2017 .AVIATION... 18Z TAF CYCLE As drier mid level air sweeps into western and central New Mexico, storm development will be inhibited there and confined to the eastern plains of the state. A few strong to severe cells will be possible with brief heavy downpours, gust downburst winds, and large hail. Any reductions to MVFR/IFR ceilings/visibility will be brief during downpours. Outside of storms prevailing winds will be moderate with occasional gusts to 20 to 25 kt this afternoon. Storms should diminish and exit New Mexico by mid evening. 52 && .PREV DISCUSSION...308 AM MDT Tue Aug 15 2017... .SYNOPSIS... A drying trend is in play through mid week, with storms limited to the Eastern Plains today where a few may become strong to severe near the Texas border. A backdoor front may spark a storm or two across the Northeast Plains Wednesday, but otherwise dry conditions will prevail with daytime temperatures generally at or below normal. Western New Mexico will remain dry through the end of the week and into Saturday, while moisture is recharged by yet another backdoor front across the Eastern Plains Thursday. Look for an uptick in storms across Eastern New Mexico going into the end of the work week thanks to the backdoor front. Moisture will stream north across the region Sunday into early next week, leading to a significant uptick in storm coverage across all of New Mexico. && .DISCUSSION... Latest water vapor satellite imagery shows an upper level trough digging into the Intermountain West, while a dry slot rotates under the base of the trough across Arizona and into New Mexico. The 00z KFGZ upper air sounding showed the dry slot nicely, with virtually no moisture above 600mb and a PWAT of only 0.51". This dry atmosphere will work-over western New Mexico today and focus storms across the Eastern Plains. A few strong to severe storms are likely later today between Clovis, Tucumcari and Clayton once again, where sbCAPE values will approach 3500 J/Kg with LIs of -9C. Bulk shear isn't too impressive at 15 to 25kts, which will limit storm mode. Large hail and damaging winds will once again be the primary threats. Elsewhere, very little in the way of storm coverage is forecast, with daytime temperatures generally within a couple degrees of normal. Dry air will overtake most of the state Wednesday and lead to a significant downtrend in convection, with the only storm potential across the Northeast Plains thanks partially to a weak backdoor front. Western New Mexico will remain dry Thursday, but chances for storms across the east are trending up thanks to a stronger backdoor frontal push. A few storms may become severe late Thursday near the frontal boundary across the East Central Plains close to the Texas border, where the latest NAM12 is showing sbCAPE of 3500-4000 J/Kg, LIs of -8 to -10C and improved 0-6km bulk shear of 30-35kts. Look for a downtrend in storm coverage and a slight uptrend in daytime temperatures Fri/Sat as the upper high shifts/builds northwest into New Mexico. Both the 00z ECMWF and GFS show the upper high shifting back to the southeast over central Texas late in the weekend and into early next week, as an upper level trough carves out along the California coastline. This pattern will allow plentiful atmospheric moisture to stream north over AZ/NM and will lead to a significant uptick in storm coverage. 11 && .FIRE WEATHER... West to southwest flow aloft ahead of an unseasonably deep upper level trough moving east across the western CONUS is ushering in drier air into western and central NM today. Afternoon and evening convection will favor areas east of the central mountain chain today. Wednesday continues to look like the driest day in quite sometime as dewpoint temperatures crater into the 30s across much of the area. All but the far northeast plains will see shower and storm chances non-existent. Latest weather prediction models, however, are stronger with a backdoor boundary for Wednesday night and Thursday. Chances for showers and storms return to the northern mountains (especially Sangres), central highlands and eastern plains Thursday afternoon and evening. Several strong to severe storms are possible across the eastern plains Thursday evening. Subtropical/Four Corners high rebuilds over NM Friday. Convection will favor areas along and east of the central mountain chain. By Saturday, the upper high is forecast to shift southeastward, allowing some mid and low level moisture to return to the RGV and southwest mountains. Models continue idea of brining up a potent subtropical easterly wave from the south on Sunday. Showers and thunderstorms are forecast to increase in coverage and intensity Sunday into early next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 15, 4:17 AM MDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 417 AM MDT Tue Aug 15 2017 NMZ501>540-161100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 417 AM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible this afternoon and evening across the Eastern Plains near the Texas border. Large hail and damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe storms are possible Thursday afternoon and evening across the East Central Plains near the Texas border. Large hail and damaging winds are the primary threats. A significant uptick in storm coverage is forecast Sunday into Monday as monsoon moisture streams north from Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today and Thursday for portions of the Eastern Plains due to the threat for severe thunderstorms. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:06 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 14, 6:51 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 14, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 51 min |
| Aug 14, 6:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 108 min |
| Aug 14, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 48 min |
| Aug 14, 7:39 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 51 min |
| Aug 14, 7:42 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 108 min |
| Aug 14, 8:30 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Aug 14, 8:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 113 min |
| Aug 14, 8:55 PM MDT | Special Weather Statement | ABQ | Quay | 35 min |
| Aug 14, 9:35 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 115 min |
| Aug 14, 10:37 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Aug 14, 11:04 PM MDT | Special Weather Statement | ABQ | Quay | 41 min |
| Aug 14, 11:14 PM MDT | Special Weather Statement | ABQ | 46 min | |
| Aug 15, 12:13 AM MDT | Special Weather Statement | ABQ | Quay | 47 min |
| Aug 15, 1:06 AM MDT | Special Weather Statement | ABQ | Quay | 39 min |
| Aug 15, 1:47 AM MDT | Special Weather Statement | ABQ | Curry | 58 min |
| Aug 15, 2:47 AM MDT | Special Weather Statement | ABQ | Curry | 13 min |
| Aug 15, 2:24 PM MDT | Areal Flood Advisory | ABQ | Union | 111 min |
| Aug 15, 2:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 15, 2:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Aug 15, 3:31 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 15, 3:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 15, 3:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 15, 3:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 15, 4:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Aug 15, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 15, 4:46 PM MDT | Special Weather Statement | ABQ | Chaves | 29 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 15, 4:51 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 15, 4:59 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Aug 15, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 15, 5:05 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 15, 5:18 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 15, 5:22 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| Aug 15, 5:25 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.